Recently, the American Heart Association published a striking statement concerning women who have undergone chemotherapy and/or radiation treatment for breast cancer. The statement indicated that these therapies can contribute to heart failure or other heart problems, even years after the conclusion of cancer treatment.
If you are being treated for breast cancer or even if you are a survivor, this is undoubtedly a scary thought.
There is good news, however: Not all cancer treatment therapies can cause heart problems, and there are ways to potentially minimize your risk.
Which cancer therapies can cause heart damage?
Oncologists have long counseled patients about the risks associated with many life-saving cancer drugs. Two major classes of drugs linked to cardiac problems are anthracyclines and Herceptin (also known as trastuzumab). Their effects are very different.
Anthracyclines, including drugs like doxorubicin, can cause profound and long-lasting effects on cardiac muscles. These effects, however, are dose-dependent, and oncologists monitor the doses very carefully.
Herceptin typically causes milder cardiac damage, which is mostly reversible.
Additionally, radiation can cause arteries to narrow or develop blockages, which can lead to heart failure.
How can I minimize the risk to my heart?
Because of these side effects of cancer drugs, you probably had to have an echocardiogram – an ultrasound examination of the heart – to make sure your heart is healthy and can withstand the treatment.
Sometimes physicians may recommend altering therapy to avoid the possibility of heart damage. For example, instead of giving certain chemotherapies in one large dose, they may be less risky if given more slowly. And common cardiac medications like beta blockers may be able to reduce or prevent damage to the heart.
What should I do if I’ve had these treatments in the past?
The most important thing is to be aware of your risk for heart problems and to pay attention to your body. Fatigue, heart palpitations, shortness of breath and swelling are just a few symptoms of heart failure that are often overlooked.
Also, be sure you know the specific drugs you took for breast cancer. If you’re seeing a new doctor or coming into the emergency department, make sure your provider knows about your history with breast cancer treatment.
How can I reduce my risk of heart disease following breast cancer treatment?
Living a healthy lifestyle – managing your weight, eating well, exercising, and keeping an eye on your blood pressure and cholesterol – can help reduce your chances of developing heart problems.
Major research is currently underway regarding this particular problem. We hope that we can soon find ways to lessen or eliminate these potential risks to the heart from breast cancer therapies.
Featured Service Lines
This content was produced by UK HealthCare Brand Strategy.